Hail, Dubois
- When
- March 30, 6:34 PM EST
- Where
- Dubois County, 2.63 mi NE of Maltersville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -86.850
On March 30th, a surface low along with the system's cold front dropped southeast from eastern Iowa through southern Indiana and central Kentucky. This resulted in a northeast to southwest oriented line of convection ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
On March 30th, a surface low along with the system's cold front dropped southeast from eastern Iowa through southern Indiana and central Kentucky. This resulted in a northeast to southwest oriented line of convection ahead of the front. The added shear from the surface low resulted in organized storms that produced damaging winds and severe hail across southern Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 2:25 PM EST, 4 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Louisville KY 325 PM EDT Sun Mar 30 2025 .KEY MESSAGES... * Severe storms expected this evening into tonight, which will be capable of all severe hazards (wind, hail, tornado, locally heavy downpours). Some of these hazards may bring significant damage. * Another strong low pressure system is expected to bring windy conditions to the region Wednesday, and thunderstorms, possibly severe, Wednesday evening into Wednesday night. * Additional showers and storms are expected to continue from Thursday into the weekend. There is increasing concern for a high- impact heavy rainfall and flooding event across the lower Ohio and Tennessee valleys from Wednesday night through next weekend. && .SHORT TERM /THROUGH MONDAY/... Issued at 325 PM EDT Sun Mar 30 2025 Storms fired earlier this afternoon across central Illinois and southern Missouri in a very moist and moderately unstable atmosphere ahead of a pair of small 500mb short wave troughs curling around the main upper trough over the Midwest. The storms over central Illinois are expected to primarily head northeastward into central and northern Indiana. Storms over southern Missouri will pose the greater threat for southern Indiana and central Kentucky as they push eastward late this afternoon and arrive in the middle Ohio Valley early this evening, possibly linking up with storms over central Indiana. The storms are expected to intensify as they congeal into a line ahead of a 5H speed max and in a corridor of 1.30" precipitable water and 1000-1500 J/kg MLCAPE. As has been advertised for several days now, all severe modes are in play, including tornadoes associated with any bowing segments that form within the line. Damaging winds, again most likely with bowling line segments, are the primary threat. The storms will be very efficient rain producers and will certainly cause torrential downpours, possibly leading to local flash flooding problems. However, overall the storms are expected to be progressive enough so that widespread flooding is less likely. The greatest threat of flooding will be in spots that happen to get hit repeatedly by storms. Severe storms should push east of central Kentucky shortly after midnight, with general rain and embedded thunder lingering through sunrise, particularly over southern and eastern sections of central Kentucky. Southern Kentucky will likely stand the best chance of local flooding as a result. On Monday showers will gradually push off to the east, with most places dry by afternoon. Clouds, morning rain, and a post-frontal air mass will lead to cooler temperatures with afternoon readings mostly in the 50s. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Issued at 325 PM EDT Sun Mar 30 2025 ===== Brief Break in Active Weather Monday Night ===== Upper level zonal flow will be taking over Monday night as the upper trough axis shifts to the east of the Ohio Valley, which will bring a brief break in active weather for the beginning of the long term forecast period. At the sfc, high pressure will track across the Great Lakes, which will influence a CAA regime across our area overnight and into the morning. A mix of sun and clouds in the afternoon on Tuesday, along with increasing low-level WAA, will result in temps reaching the low to mid-60s. ===== Additional Severe Weather Threats ===== Confidence is increasing for additional high-impact weather across the area for Wednesday and Thursday. By the mid-week, longwave troughing will expand across the entire western half of the country, with strong shortwaves or deepening mid-level lows riding in the general southwest upper flow across the Ohio Valley. The first of these shortwaves will eject from northeast NM across the central Plains Tuesday night. Cyclogenesis and mid-level height falls from the Plains eastward to the Mississippi valley will promote strengthening southerly flow and WAA Tuesday night into the day on Wednesday. Wednesday should be a warm day with highs in the low 80s, and also windy as a 50kt LLJ mixes down. NBM 24-hr probabilities of max gusts over 40 mph still indicates a 50-60% chance across the forecast area. As the primary sfc low spins across the High Plains, a warm front extending eastward will lift through the region, increasing our isentropic ascent Tuesday night and Wednesday morning. By the afternoon, however, a possible dry period may take place as the warm sector spreads across the area. This will allow for our low 80 degree temps and sfc dewpoints in the 60s to help destabilize our environment, potentially seeing upwards of 2000 J/kg of SBCAPE. Convection will be most likely by the late Wednesday afternoon and especially into the evening and nighttime hours. Discrete convective modes would be favored initially, with upscale growth into some sort of QLCS appears possible as convection moves east Wednesday evening into the night. All severe hazards are on the table Wednesday afternoon into Wednesday night, and the overall severe potential should begin to decrease east of the I-65 corridor as we get later into the nighttime hours. The cold front will likely get hung up across the region as we get into Thursday, which sets up a strong baroclinic zone stretching from Texas, through the mid-Mississippi River Valley, and up into the Mid-Atlantic region. Guidance continues to place our area on the warm side of the frontal zone, which will keep repeating rounds of convection ongoing through the end of the week. SPC has drawn an area of focus to keep tabs on for Thursday, but by the end of the week the concern could be shifting to more of a significant hydro risk. ===== Concerning Rainfall Amounts Over The Next 7 Days ===== The pattern later this week into next weekend is particularly concerning for heavy rainfall and flash flooding across the lower Ohio and Tennessee valleys, as strong moisture transport across the region combined with the baroclinic zone supports a heavy rain axis across the region. As stated in the previous discussion, the air mass south of this boundary will be unusually moist and unstable. ECMWF ensemble mean precipitable water values Thursday into Friday exceed the maximum of model climatology, with a narrow swath of PW exceeding 1.75" across the area. Model soundings show that while the near-sfc layer should be stable, lingering elevated instability could allow for convectively-enhanced rainfall Thursday into Friday. On top of all this, soundings also show deep warm cloud layers (wet-bulb zero heights 12-13 kft), suggesting more efficient warm rain processes may be at play. Multiple ensemble indices highlight the concern for heavy rainfall/flooding issues across the region. The 29/12Z ECMWF Extreme Forecast Index is around 0.9 with a shift of tails of 5 (!) on Thursday. This suggests high confidence in unusually heavy rainfall amounts with the highest ensemble members showing extremely anomalous rainfall amounts. On top of this, on Friday, the EFI is around 0.8 with a shift of tails of 1, indicating medium-high confidence in anomalously heavy rainfall with that additional signal of some highly anomalous outliers. Ensemble 25th-75th percentile 7- day QPF amounts range from 5-9" in a swath from western TN up into western and central KY, broadly in line with the WPC 7-day QPF totals. As a result of this multi-day heavy rainfall threat which could lead to significant flooding impacts, have coordinated with WPC on the issuance of a Day 4/moderate risk for excessive rainfall for mainly western kentucky. This is in addition to the moderate risk already highlighted on Day 5/Thursday). With all this being said, as the system is still 4-5 days away, subtle shifts in the swath of heaviest rainfall are likely, and the greatest threat area may need to be modified. However, make sure to monitor the latest forecast updates over the next several days given the potential for a high-impact flooding event across the lower Ohio/TN valley. && .AVIATION /18Z TAFS THROUGH 00Z TUESDAY/... Issued at 125 PM EDT Sun Mar 30 2025 Widely scattered thunderstorms are expected to pop this afternoon, followed by a squall line this evening/early tonight with very strong wind gusts, torrential rainfall, hail, and tornadoes all possible. Ahead of the storms, southerly winds will be a bit gusty today with gusts over 20 kt. Behind the storms MVFR ceilings are expected to set in and remain into Monday morning with winds coming in from the WNW. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && SHORT TERM...13 LONG TERM...CJP AVIATION...13
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EDT Sun Mar 30 2025 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-311945- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 332 PM EDT Sun Mar 30 2025 /232 PM CDT Sun Mar 30 2025/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. A line of severe thunderstorms will sweep through central Kentucky and southern Indiana from west to east this evening and overnight ahead of a strong cold front. These storms may produce significant damaging winds in excess of 70 mph, tornadoes, torrential rainfall, and possibly large hail. Significant tornadoes are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong non-thunderstorm winds are expected on Wednesday, with gusts exceeding 40 mph likely. Another round of severe storms is possible Wednesday evening into Wednesday night. Damaging winds, large hail, and tornadoes will again be possible. Multiple rounds of showers and thunderstorms are expected Wednesday through early next weekend. There is increasing potential for a significant flooding event across the region, especially as we go later into the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this evening and overnight, until the line of storms exits to the east shortly after midnight. Spotter activation will likely be needed Wednesday afternoon and night. GENERAL STORM MOTION OF THE DAY: Storms this evening will move to the northeast around 45 to 55 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13
Special Weather Statement
National Weather Service Louisville KY
352 PM CDT Sun Mar 30 2025
KYZ027-061-302115-
Grayson KY-Butler KY-
352 PM CDT Sun Mar 30 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTLER AND
SOUTHWESTERN GRAYSON COUNTIES THROUGH 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgantown, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morgantown, Casey, Lee, Caneyville, Monford, Aberdeen, Flener,
Tilford, Brooklyn, and Do Stop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3744 8658 3742 8644 3732 8645 3732 8647
3728 8645 3726 8645 3719 8667 3724 8673
TIME...MOT...LOC 2051Z 227DEG 21KT 3725 8666
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
723 PM EDT Sun Mar 30 2025
INZ076-084-302345-
Crawford IN-Orange IN-
723 PM EDT Sun Mar 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAWFORD AND
SOUTHEASTERN ORANGE COUNTIES THROUGH 745 PM EDT...
At 723 PM EDT, Doppler radar was tracking a strong thunderstorm near
English, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
English, Marengo, Beechwood, Valeene, West Fork, Switzer Crossroads,
Bacon, Sulphur, Curby, and Grantsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM EDT for south central
Indiana.
&&
LAT...LON 3843 8631 3842 8631 3842 8629 3841 8626
3840 8626 3818 8644 3819 8646 3821 8646
3821 8656 3847 8642
TIME...MOT...LOC 2323Z 210DEG 36KT 3826 8646
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
726 PM EDT Sun Mar 30 2025
INZ076-077-084-310000-
Crawford IN-Orange IN-Washington IN-
726 PM EDT Sun Mar 30 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAWFORD...ORANGE
AND WASHINGTON COUNTIES THROUGH 800 PM EDT...
At 726 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Paoli to 9 miles northwest
of English. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Paoli, Orleans, Stampers Creek, Campbellsburg, Hardinsburg,
Little York, Livonia, Saltillo, and Smedley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM EDT for south central
Indiana.
&&
LAT...LON 3876 8603 3877 8602 3876 8601 3876 8599
3875 8598 3876 8596 3876 8594 3875 8592
3875 8590 3871 8589 3846 8607 3838 8668
3841 8668 3869 8644 3869 8631 3874 8631
3877 8615 3877 8610 3878 8609
TIME...MOT...LOC 2326Z 260DEG 50KT 3867 8640 3840 8662
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RJSThe Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A tree was blown down across Horners Chapel Road at Palmyra Road in the Organ Springs area.
Multiple trees were blown down near Canaan, including near the intersection of Halls Ridge Road and Lower Dry Fork Road.
A tree was blown down on the 900 block of Leon Prall Road near Otisco.
Ping pong ball size hail was observed east of Jasper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246459, 1246130, 1246129, 1246460, 1246131, 1246132.